Skip to content
My WebMD Sign In, Sign Up

Acne Health Center

Font Size

Accutane May Not Increase Depression

Study Shows Teens Taking the Acne Drug Had Less Depression Than Those Getting Other Treatments
By
WebMD Health News

May 16, 2005 -- A small study fails to link the use of the controversial acne drug Accutane to severe depression or suicide. The findings are reported in the May issue of the journal Archives of Dermatology.

For years, critics have said Accutane can cause serious depression and increase suicide in teens. A U.S. congressman blames the drug for his teenage son's suicide five years ago, as does a Florida mother whose 15-year-old son died in 2002 after intentionally flying a small plane into a Tampa, Fla., skyscraper.

But the drug's manufacturer has long contended that Accutane does not increase the risk of depression and suicide, and a newly published study appears to back that up.

Teens in the study who took the drug showed far fewer signs of depression three and four months after beginning treatment than they did before starting Accutane.

"This certainly backs up what we have seen in our practices," pediatric dermatologist Elaine Siegfried, MD, tells WebMD. "Most dermatologists are in agreement that Accutane is a miracle drug for acne. I have treated many thousands of patients with it, and I have never seen clinically significant mood alterations in any of my treated patients."

Known Risks

Accutane was approved in 1982 for the treatment of serious acne that doesn't respond to other treatment. Its safety has been the subject of heated debate ever since. A synthetic derivative of vitamin A, the drug is well known to cause serious birth defects in up to a third of babies born to women who use it during pregnancy.

As a result, women of childbearing years who take Accutane are required to use at least two forms of birth control while on the drug.

But while Accutane has long been suspected of causing depression, there is no direct proof to back up the claim, says psychiatrist Douglas G. Jacobs, who is a consultant to the drug's manufacturer, Roche Labs. Roche is a WebMD sponsor.

"I have spent more time reviewing the studies than anyone and there is just no evidence that Accutane causes depression or increases the risk of suicide," Jacobs tells WebMD.

A statement published earlier this month by the FDA notes that the agency continues to assess reports of suicide or suicidal attempts associated with the use of Accutane. The statement also calls on physicians to be vigilant about following their patients taking the drug closely for signs of depression.

The latest study was conducted by Siegfried and colleagues from St. Louis University Health Sciences Center without financial backing from Roche Pharmaceuticals.

The researchers used standardized tests to evaluate depression levels among teens with moderate to severe acne -- before beginning Accutane and while on the drug. Another group of teens who took antibiotics instead of Accutane for their acne were also evaluated.

Roughly 14% of the teens in the Accutane group and 19% of those in the antibiotic group had scores suggestive of depression before beginning treatment. Three to four months later about 8% of the teens taking Accutane and 15% of those taking antibiotics had similar scores.

Siegfried says it just makes sense that teens who feel better about the way they look will be less depressed.

"I have seen it over and over in my practice," she says.

Today on WebMD

Girl with acne
See if you know how to control your acne.
happy woman with clear skin
Triggers and treatments for blackheads, whiteheads, and cystic acne.
 
Bride with acne
Dos and don’ts for hiding breakouts.
close-up of a young man soaping his face
Why adults get acne and how to treat it.
 
Doctors
Article
Boy cleaning acne face
Quiz
 
HPV Vaccine Future
Video
beauty cream
Article
 
Bride with acne
Slideshow
Woman applying mineral makeup
Slideshow
 
69x75_mineral_makeup.jpg
Video
Arrows pointing on teen girl blemish
Quiz
 

WebMD Special Sections